Alert archive / Texas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 29, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 18, 2008, 2:08 PM CDT for DeWitt County, Texas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2008, 2:08 PM CDT (19:08 UTC)
- Expired
- Mar 18, 2008, 3:15 PM CDT
- In force
- 67 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
County DeWitt County, TX
The radar
The Austin/San Antonio radar (KEWX), 98 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 7.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1542 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 538 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 404 m²/s²
- 0-3 km storm-relative helicity
- 500 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KEWX 181912
SVREWX
TXC123-182015-
/O.NEW.KEWX.SV.W.0029.080318T1908Z-080318T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
208 PM CDT TUE MAR 18 2008
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DEWITT COUNTY...
* UNTIL 315 PM CDT.
* AT 208 PM CDT...NWS RADAR SHOWED THUNDERSTORMS OVER DEWITT
COUNTY...CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS OF 40 TO 60 MPH. MOVEMENT WAS NORTHEAST AT 35 MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE YORKTOWN...CUERO...WESTHOFF
AND HOCHHEIM.
AT 208 PM THUNDERSTORMS WERE DEVELOPING OVER DEWITT COUNTY AND
MOVING NORTHEAST AT 35 MPH. THESE THUNDERSTORMS ARE CAPABLE OF
PRODUCING NICKEL SIZE HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF
30 TO 60 MPH. PERIODS OF HEAVY RAIN IS LIKELY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT TUESDAY EVENING
FOR SOUTH CENTRAL TEXAS.
LAT...LON 2887 9730 2892 9743 2882 9757 2900 9776
2919 9752 2939 9723 2911 9698
TIME...MOT...LOC 1908Z 196DEG 40KT 3132 9656
$$1 follow-up statement
000
WWUS54 KEWX 182018
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
317 PM CDT TUE MAR 18 2008
TXC123-182027-
/O.EXP.KEWX.SV.W.0029.000000T0000Z-080318T2015Z/
DEWITT TX-
317 PM CDT TUE MAR 18 2008
...THE SEVERE THUNDERSTORM WARNING FOR DEWITT COUNTY HAS EXPIRED...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT TUESDAY EVENING
FOR LEE...BASTROP AND FAYETTE COUNTIES.
LAT...LON 2887 9730 2892 9743 2882 9757 2900 9776
2919 9752 2939 9723 2911 9698
TIME...MOT...LOC 1908Z 196DEG 40KT 3129 9644
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 10:34 AM CDT, 3 hours 34 minutes earlier.
Area forecast discussion, Mar 18, 10:34 AM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1034 AM CDT TUE MAR 18 2008 .UPDATE... THE UPPER LOW PERCHED JUST NORTHWEST OF OUR AREA WILL CONTINUE TO TREK EASTWARD THROUGH THE DAY. SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH THE AFTERNOON HOURS...AND WILL GRADUALLY DECREASE FROM THE WEST LATE THIS AFTERNOON AND INTO THE EVENING. A STRONG PRESSURE GRADIENT WILL SET UP ACROSS THE REGION AS THE LOW PUSHES TO THE EAST WITH STRONG WEST TO NORTHWEST WINDS EXPECTED THIS AFTERNOON AND EVENING. AS SUCH...HAVE EXPANDED THE WIND ADVISORY AND ALSO EXTENDED IT UNTIL MIDNIGHT TONIGHT. THE EXISTING FLASH FLOOD WATCH WILL BE ALLOWED TO EXPIRE AT 1 PM. HOWEVER...IF THE STORM SYSTEM APPEARS TO SLOW DOWN/STALL OUT ANY FURTHER...A NEW WATCH MAY BE NECESSARY FOR THE EASTERN TIER OF COUNTIES THIS AFTERNOON. HAVE TWEAKED NEAR-TERM TEMPERATURE GRIDS AS MANY SITES HAVE EITHER ALREADY EXPERIENCED THE HIGH FOR THE DAY OR WILL WITHIN THE NEXT FEW HOURS. OTHERWISE...CURRENT FORECAST IS ON TRACK. && .PREV DISCUSSION... /ISSUED 654 AM CDT TUE MAR 18 2008/ AVIATION... OVERNIGHT CONVECTION PUSHED AN OUTFLOW BOUNDARY THAT BROUGHT NW WINDS INTO THE UVA AREA, BUT S/SE WINDS WILL PERSIST OVER THE I-35 TERMINALS THROUGH THE REST OF THE MORNING. SCATTERED CONVECTION WILL MAKE FOR A VARIETY OF SKIES AND VSBYS, BUT THE STRONG WINDS SHOULD KEEP MOST SKIES IN THE MVFR CATEGORY. A FEW STRONG STORMS COULD BRING BRIEF HEAVY DOWNPOURS AND A POSSIBILITY OF STRONG WINDS AND HAIL, BUT MOST CONVECTION SHOULD BE WEAK ACROSS TERMINALS NEAR AND TO THE WEST OF THE I-35 CORRIDOR. INCREASED MIXING WILL REDUCE THE CONVECTION COVERAGE AS DRIER AIR MIXES IN FROM THE SOUTHWEST. THE COLD FRONT SHOULD BE THROUGH MOST TERMINALS BY 03Z, WITH A FEW MVFR CIGS AND SHOWERS POSSIBLE OVER THE NORTHERN HILL COUNTRY. PREV DISCUSSION... /ISSUED 408 AM CDT TUE MAR 18 2008/ DISCUSSION... UPPER LOW JUST SW OF THE BIG BEND REGION IN MEXICO IS SLOW TO LIFT OUT THIS MORNING AND INITIAL ROUND OF CONVECTION OVER THE WESTERN CWA HAS WEAKENED OR MOVED TO THE NE THIS MORNING. STILL EXPECTING ANOTHER ROUND OF MORE ORGANIZED CONVECTION TO DEVELOP THIS MORNING ALONG THE BOUNDARY THAT IS PUSHING THRU THE RIO GRANDE PLAINS AND WESTERN HILL COUNTRY. WILL KEEP THE FLASH FLOOD WATCH AS IS FOR NOW DUE TO EXPECTED REDEVELOPMENT BUT WATCH MAY NEED TO BE EXTENDED AND SHIFTED EASTWARD FOR THE AFTERNOON AS SLOW TRAINING CONVECTION INTERACTS WITH A STRONG INFLOW OFF THE GULF. A THIRD ROUND OF ELEVATED SHOWERS/ISOLATED THUNDERSTORMS WILL DEVELOP AS THE UPPER LOW LIFTS NE ACROSS THE CWA LATER THIS AFTERNOON AND EVENING. HAVE ISSUED A WIND ADVISORY FOR THE RIO GRANDE PLAINS NEAR THE SURFACE LOW OVER THE WESTERN HILL COUNTRY AND MAY HAVE TO EXPAND THE ADVISORY LATER THIS SHIFT BUT FOR NOW WINDS EAST OF THE LOW ARE BELOW CRITERIA. OTHERWISE CLEARING AND COOLER LATE TONIGHT WITH GUSTY NWLY WINDS PREVAILING POSSIBLE REQUIRING A WIND ADVISORY FOR AT LEAST THE EVENING HOURS. DRY WESTERLY UPPER LOW TO PREVAIL FOR THE REMAINDER OF THE WEEK INTO THE WEEKEND. THE NEXT RAIN CHANCES WILL BE ON SATURDAY NIGHT/SUNDAY WHEN THE NEXT COLD FRONT DROPS INTO S TX. FIRE WEATHER... WILL LIKELY ADJUST THE RED FLAG WARNING TO REMOVE THE NRN COUPLE COUNTIES WHERE WIDESPREAD WETTING RAINS HAVE OCCURRED AND HUMIDITIES WILL REMAIN ABOVE CRITICAL VALUES...HOWEVER THE SW COUNTIES ARE STILL EXPECTED TO MEET OR EXCEED WIND/RH CRITERIA AND WETTING RAINS WILL BE SPOTTY AT BEST. WEDNESDAY WILL HAVE NW WINDS AND HUMIDITIES APPROACH CRITICAL LEVELS AND MAY CONSIDER A FIRE WEATHER WATCH IN THE NEXT FEW HOURS...BUT A THE VERY LEAST WILL HIGHLIGHT MENTION OF APPROACHING CRITICAL THRESH HOLDS FOR NOW. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 73 49 76 44 76 / 90 50 0 0 0 AUSTIN BERGSTROM INTL AIRPORT 73 46 75 38 75 / 90 50 0 0 0 DEL RIO INTL AIRPORT 62 49 78 49 76 / 50 20 0 0 0 SAN ANTONIO INTL AIRPORT 73 48 78 44 75 / 70 40 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 3 PM THIS AFTERNOON TO MIDNIGHT CDT TONIGHT FOR THE FOLLOWING COUNTIES: ATASCOSA...BASTROP...BEXAR...BLANCO... BURNET...CALDWELL...COMAL...DE WITT...FAYETTE...GILLESPIE... GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...LAVACA...LEE... LLANO...TRAVIS...WILLIAMSON...WILSON. WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING COUNTIES: BANDERA...DIMMIT...EDWARDS...FRIO...KERR...KINNEY... MAVERICK...MEDINA...REAL...UVALDE...VAL VERDE...ZAVALA. RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING COUNTIES: DIMMIT...FRIO...KINNEY...MAVERICK...UVALDE...VAL VERDE... ZAVALA. FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR THE FOLLOWING COUNTIES: BASTROP...BLANCO...BURNET...CALDWELL...FAYETTE... GILLESPIE...HAYS...LEE...LLANO...TRAVIS...WILLIAMSON. && 25/08/BF/SS
Hazardous weather outlook, Mar 18, 1:22 PM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 122 PM CDT TUE MAR 18 2008 TXZ171>173-183>194-202>209-217>225-228-181945- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 122 PM CDT TUE MAR 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... A WIND ADVISORY IS IN EFFECT UNTIL MIDNIGHT ACROSS WESTERN PORTIONS OF SOUTH CENTRAL TEXAS. A WIND ADVISORY IS IN EFFECT FROM 3 PM UNTIL MIDNIGHT ACROSS EASTERN PORTIONS OF SOUTH CENTRAL TEXAS. A RED FLAG WARNING IS IN EFFECT FROM NOON UNTIL 7 PM TODAY ACROSS WESTERN PORTIONS OF SOUTH CENTRAL TEXAS. A STRONG COLD FRONT WILL USHER IN GUSTY WINDS AND LOWER HUMIDITY THIS AFTERNOON AND EVENING...RESULTING IN THE NEED FOR A WIND ADVISORY ACROSS THE ENTIRE AREA...AND A RED FLAG WARNING ALONG THE RIO GRANDE PLAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... WINDS AND HUMIDITIES COULD REACH NEAR CRITICAL LEVELS ACROSS MUCH OF SOUTH CENTRAL TEXAS WEDNESDAY. THESE CONDITIONS COULD BECOME FAVORABLE FOR THE SPREAD OF FIRES. NO OTHER HAZARDOUS WEATHER IS ANTICIPATED FOR SOUTH CENTRAL TEXAS FOR WEDNESDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Local storm report, Mar 18, 9:38 AM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
938 AM CDT TUE MAR 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 9 WNW LEAKEY 29.77N 99.90W
03/17/2008 E0.75 INCH REAL TX PUBLIC
MINOR TREE DAMAGE.
&&
BFLocal storm report, Mar 18, 10:54 AM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1054 AM CDT TUE MAR 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM HAIL COMSTOCK 29.68N 101.17W
03/18/2008 E1.75 INCH VAL VERDE TX PUBLIC
HAIL RANGED FROM PING-PONG BALL TO GOLF BALL SIZED.
RELAYED TO CO-OP OBSERVER FROM PUBLIC.
&&
BFSpecial weather statement, Mar 18, 11:24 AM CDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1124 AM CDT TUE MAR 18 2008 TXZ184>187-203-204-181730- BANDERA-EDWARDS-KERR-MEDINA-REAL-UVALDE- 1124 AM CDT TUE MAR 18 2008 ...A STRONG THUNDERSTORMS WILL MOVE OVER PARTS OF BANDERA... EDWARDS...KERR...MEDINA...REAL AND UVALDE COUNTIES... AT 1125 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA OF SHOWERS AND THUNDERSTORMS FROM NORTH OF UVALDE TO EAST OF ROCKSPINGS AND EXTENDING EAST TO THE WEST PART OF KERR AND BANDERA COUNTIES. THESE SHOWERS AND THUNDERSTORMS WERE MOVING NORTHEAST AT 35 MPH. SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER PARTS OF EDWARDS... REAL...KERR...MEDINA...BANDERA...AND UVALDE COUNTIES FOR THE NEXT HOUR. FREQUENT LIGHTNING...BRIEF PERIODS OF HEAVY RAIN... SOME HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE SHOWERS AND THUNDERSTORMS.
Special weather statement, Mar 18, 11:58 AM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1158 AM CDT TUE MAR 18 2008 TXZ171-188-189-181800- GILLESPIE-KENDALL-LLANO- 1158 AM CDT TUE MAR 18 2008 ...STRONG THUNDERSTORMS WILL MOVE OVER PARTS OF KENDALL... GILLESPIE...AND LLANO COUNTIES... AT 1158 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA OF SHOWERS AND THUNDERSTORMS FROM WEST OF BOERNE TO NEAR FREDERICKSBURG TO WEST OF LLANO...MOVING NORTHEAST AT 35 MPH. SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER PARTS OF LLANO...GILLESPIE...AND KENDALL COUNTIES FOR THE NEXT HOUR. FREQUENT LIGHTNING...BRIEF PERIODS OF HEAVY RAIN...SOME HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE SHOWERS AND THUNDERSTORMS.
Local storm report, Mar 18, 1:18 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
118 PM CDT TUE MAR 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM HAIL 5 E ANDICE 30.78N 97.77W
03/18/2008 E0.88 INCH WILLIAMSON TX TRAINED SPOTTER
&&
PAYThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 7:03 PM CDT | Tornado Warning | EWX | Bandera | 27 min |
| Mar 17, 7:27 PM CDT | Tornado Warning | EWX | Bandera | 33 min |
| Mar 17, 7:36 PM CDT | Severe Thunderstorm Warning | EWX | Real | 24 min |
| Mar 17, 7:59 PM CDT | Severe Thunderstorm Warning | EWX | Real | 31 min |
| Mar 17, 7:59 PM CDT | Tornado Warning | EWX | Bandera | 23 min |
| Mar 17, 8:04 PM CDT | Severe Thunderstorm Warning | EWX | Kerr | 45 min |
| Mar 17, 8:16 PM CDT | Tornado Warning | EWX | Real | 29 min |
| Mar 17, 8:17 PM CDT | Tornado Warning | EWX | Kerr | 27 min |
| Mar 17, 8:29 PM CDT | Severe Thunderstorm Warning | EWX | Bandera | 46 min |
| Mar 17, 9:13 PM CDT | Severe Thunderstorm Warning | EWX | Kerr | 34 min |
| Mar 17, 10:41 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 34 min |
| Mar 17, 11:03 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 42 min |
| Mar 17, 11:41 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 49 min |
| Mar 18, 12:29 AM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 46 min |
| Mar 18, 1:03 AM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 42 min |
| Mar 18, 1:24 AM CDT | Flash Flood Warning | EWX | Val Verde | 2 hr |
| Mar 18, 1:25 AM CDT | Tornado Warning | EWX | Val Verde | 35 min |
| Mar 18, 1:52 AM CDT | Tornado Warning | EWX | Edwards | 23 min |
| Mar 18, 2:14 AM CDT | Tornado Warning | EWX | Edwards | 16 min |
| Mar 18, 2:32 AM CDT | Wind Advisory | EWX | Atascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 27 more | 18 hr |
| Mar 18, 2:44 AM CDT | River Flood Warning | EWX | Val Verde | 12 hr |
| Mar 18, 2:44 AM CDT | River Flood Warning | EWX | Val Verde | 12 hr |
| Mar 18, 1:05 PM CDT | Severe Thunderstorm Warning | EWX | Williamson | 55 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.